Institutional members access full text with Ovid®

Share this article on:

Epidural Hematoma Following Interlaminar Epidural Injection in Patient Taking Aspirin

Sanders, Rebecca, A., MD; Bendel, Markus, A., MD; Moeschler, Susan, M., MD; Mauck, William, D., MD

Regional Anesthesia and Pain Medicine: April 2018 - Volume 43 - Issue 3 - p 310–312
doi: 10.1097/AAP.0000000000000730
Chronic and Interventional Pain: Case Report

Objective We present a case report of a patient who developed an epidural hematoma following an interlaminar epidural steroid injection with no risk factors aside from old age and aspirin use for secondary prevention.

Case Report A 79-year-old man developed an epidural hematoma requiring surgical treatment following an uncomplicated interlaminar epidural steroid injection performed for neurogenic claudication. In the periprocedural period, he continued aspirin for secondary prophylaxis following a myocardial infarction.

Conclusions For patients taking aspirin for primary or secondary prophylaxis, the American Society of Regional Anesthesia and Pain Medicine antiplatelet and anticoagulation guidelines for spine and pain procedures recommend a shared assessment and risk stratification when deciding to hold the medication for intermediate-risk neuraxial procedures. Cases such as this serve to highlight the importance of giving careful consideration to medical optimization of a patient even when a low- or intermediate-risk procedure is planned.

From the Pain Division, Mayo Clinic Department of Anesthesiology and Perioperative Medicine, Rochester, MN.

Accepted for publication September 2, 2017.

Address correspondence to: Rebecca A. Sanders, MD, 200 First Street SW, Rochester, MN 55901 (e-mail: Sanders.rebecca@mayo.edu).

The authors declare no conflict of interest.

A case abstract was presented at the 2016 Annual Meeting of the American Academy of Pain Medicine; February 18 to 21, 2016; Palm Springs, CA.

Copyright © 2018 by American Society of Regional Anesthesia and Pain Medicine.